The Web Health

Subscribe

Acetaminophen

Pronunciation: a-SEET-a-MIN-oh-fen

Name of generic: Acetaminophen (oral)

Names of brands: Actamin, Anacin AF, Aurophen, Bromo Seltzer, Children’s Tylenol, … display the 14 brands

Dosage formats: oral capsule (325 mg 500 mg), oral granule fluid (650 mg), oral liquid (160 mg/5 milliliters 325 mg/10.15 mL 500 mg/15 mL 700 mg/20.3 milliliters), … display the of the nine forms for dosage

Classification of drugs: Miscellaneous analgesics

What is Acetaminophen?

Acetaminophen acts as a pain relief as well as a fever-reducing medication.Acetaminophen is a medication used to alleviate mild to moderately painful and moderate to severe pain in combination with opiates or to lower fever. Commonly, it is used to treat muscle pain, headaches, arthritis, toothaches, backaches, throat colds, flu, along with high fevers.

Acetaminophen is also sold in numerous over-the-counter combination medications that contain other drugs, such as Actifed and Alka-Seltzer Plus Liquid Gels, Cepacol, Contac, Coridicin, Dayquil, Dimetapp, Dristan, Excedrin, Feverall.

Acetaminophen is also present in numerous combination prescription drugs such as Butalbital, Endocet, Fioricet, Hycotab, Hydrocet, Hydrocodone bitartrate, Lortab, Percocet, Phenaphen, Sedapap, Tapanol Tylenol and codeine Tylox, Ultracet, Vicodin, and Zydone.Acetaminophen is usually taken orally, but it is also administered intravenously.

Warnings:

This medication is if you suffer from a highly severe liver condition.

Acetaminophen overdose may damage your liver or lead to death.

  • Teenagers and adults who weigh more than 110 pounds must not consume over 1000 milligrams (mg) at once and more significantly than 4000 mg over 24 hours.
  • Children under 12 years cannot consume more than five doses over 24 hours. Use only the milligrams per dose suggested by the age and weight of the child. Follow the directions precisely by the manufacturer on its label.

Beware of other medicines which contain Acetaminophen (sometimes abbreviated APAP); otherwise, you could suffer from a fatal overdose.

Contact your physician immediately If you experience nausea or pain in your stomach area, Itching, and loss of appetite. Black stools, dark urine, and jaundice (yellowing of your eyes or skin).

Before you take this medicine

Do not take this medication, and consult your physician immediately if you experience a rash or skin redness that worsens and leads to blisters or peeling.

Acetaminophen should not be taken in case you have an allergy to it or use other medicines that contain Acetaminophen.

Speak with a pharmacist or doctor to determine if this medication is safe for use if you've had liver cirrhosis that affects the liver or consume it regularly.

Consult a physician before taking this medicine if you are nursing or pregnant.

How to take Acetaminophen?

Use paracetamol as prescribed by your doctor. Overdoses can kill or damage the liver.

Acetaminophen comes in capsules, liquid, chewable, dissolving tablets, and granules. Be sure to read and follow the instructions included in your medication. Consult a doctor or chemist.

Details on Dosage:

  • Teenagers and adults who are at least 12 years old. Don't take greater than 1,000 milligrams (mg) at a time and more than 4000 mg over 24 hours.
  • Children under 12 years young: Do not take more than five doses of children's formula acetaminophen over 24 hours.

Don't give Acetaminophen with a higher strength to children less than 12 years old without a medical recommendation.

The child's age and weight determine the dose for children. Be sure to follow the dosing instructions for Acetaminophen. Talk to your doctor before giving this medication to children under two.

Acetaminophen for infants includes a medicine dropper or oral Syringe. If you use the wrong device, it could result in an overdose. Only use the dosing device provided to measure your infant's dosage.

Liquid Acetaminophen for babies is supplied with a dropper, also known as an oral syringe. Not using the right device could result in an overdose. Only use the dosing device to determine the dose of an infant.

Acetaminophen designed for babies is available in two doses. Each concentration includes its medicine dropper or Syringe for oral use. These dosage devices aren't identical between the various concentrations. Making the wrong choice could give your child an excessive dose of Acetaminophen. Don't blend and combine dosing equipment between infant formulas of Acetaminophen.

It is possible that you need to shake the liquid before every use. Follow the instructions on the label of the medicine.

The chewable tablet should be thoroughly chewed before you swallow it.

Ensure your hands are clean when working with the dissolving tablet of Acetaminophen. Place the tablet onto your tongue. The tablet will begin to disintegrate immediately. Be sure not to ingest the tablet completely. Let it disintegrate in your mouth without chewing.

Dissolve one packet of acetaminophen effervescent granules in at least 4-8 ounces of water. Mix the mixture well and then drink the entire mixture immediately. To ensure that you are getting the full amount to get the full amount, add some water to the glass, stir gently, and then drink it immediately.

The oral powder is applied directly to the tongue and then taken in.

Stop using this medicine and consult your doctor in the event:

  • You still suffer from you have an irritation in your throat after two days of treatment;
  • If you are still suffering from the same fever after three days;
  • If you are still experiencing the pain even after seven days (or five days if treating children);
  • If you suffer from it, have an itchy rash on your skin or headache that continues for a long time, nausea, vomiting, swelling, or redness, itchy or red.
  • Your symptoms are getting worse, or if you experience new symptoms.

Acetaminophen use can result in false results when using some blood sugar monitors. If you suffer from diabetes, consult your physician about the best method to monitor your blood sugar levels when using this drug.

Keep at room temperature, far from moisture and heat.

What Happens If I Miss a Dose?

Since Acetaminophen should be taken only when necessary, you might not be on a regular dosing schedule. If you take the medication regularly, you should take the missed dose whenever you remember. Don't miss your missed dosage if it's close to the time of the next dose. Do not take a second dose to make up for the missed dose.

What Happens If I Overdose?

For medical emergencies, seek emergency treatment or contact for help at the Poison Help line at 1-800-222-1222. Acetaminophen overdoses can cause death.

The first symptoms of an acetaminophen-related overdose are appetite loss, nausea, stomach pain, vomiting, sweating, weakness, or confusion. The following symptoms may include discomfort in your abdomen, dark urine, and yellowing on your skin or the whites of your eyes.

What Should be Avoided?

Consult a physician or pharmacist before taking any other cold or allergy medication and pain or sleeping medication. Acetaminophen (sometimes abbreviated as APAP) is a component of several combination medications. Combining certain medications can result in excessive amounts of Acetaminophen, which could cause an overdose that can be fatal. Look at the label to determine the presence of Acetaminophen in a product or APAP.

Do not drink alcohol. It can increase the risk of developing liver damage when taking Acetaminophen.

Do not use other medications that contain Acetaminophen.

Beware of drinking alcohol.

Side Effects of Acetaminophen

See a doctor immediately If you are experiencing symptoms or warning signs of an allergic reaction to acetaminophen.

Mild Effects:

Itching or breathing difficulties or swelling of your lips, tongue, throat, or face.

In rare instances, Acetaminophen can cause a serious skin reaction that could be fatal even if you've taken Acetaminophen previously and did not experience any reaction. Take a break from this medication and consult your doctor immediately if you notice a skin rash or redness that spreads, causing blisters and peeling.

Do not take Acetaminophen. Contact your doctor immediately If you are experiencing adverse effects of liver disease.

Adverse Effects:

  • Stomach discomfort (upper right);
  • Loss of appetite
  • Tiredness, Itching;
  • Dark urine, stools that are clay-colored
  • Jaundice (yellowing of the eyes or skin).

Acetaminophen side effects that are less serious are more likely, or you may not experience any whatsoever.

This is not a comprehensive list of all side effects. Others could happen. Consult your physician to seek medical advice on adverse effects. You can report adverse reactions to the FDA at 1-800-FDA-1088.

Interaction with Other Drugs

Other medications can interfere with Acetaminophen. This includes prescribed and available over the counter medications, vitamins, and herbal products. Inform your physician about any other medications you take.

DRUG STATUS

Availability

Prescription only

Pregnancy & Lactation

CSA Schedule*

Related Drugs
Related Stories

Images